Our Blog

Opiates and Benzos: Stop Playing Russian Roulette

There are multiple reasons why someone addicted to opiates also takes benzodiazepines. No matter why you’re doing it—or if you know someone who is—you may need residential treatment for opiates if you’re struggling with opiate dependency and also taking Valium, Librium, Restoril, Ativan, Xanax, or some other BZD medication.

  • Some people take benzos when they’re on the after-high from an opiate like hydrocodone. They may find it difficult to sleep, and benzos give them a nice little cushion up and then let them drift off.
  • Many users feel that taking benzos right before they inject heroin gives the heroin high a boost. In fact, some people inject benzos followed shortly by the heroin.
  • Still others don’t realize they’re taking benzos right along with their heroin. When there’s a heroin drought, dealers will cut the supply they’re selling with benzos to stretch it. The user isn’t even aware that he’s taking two different types of drugs.

The problem with any of these scenarios is that both opiates and benzodiazepines depress the central nervous system. That means you run a huge risk of getting high and not remembering anything afterward, until you wake up 12 or more hours later—if you wake up at all. Remember that when your central nervous system is severely depressed, your brain just might forget to tell your lungs to breathe, and that’ll be all she wrote.

People who have injected heroin develop a tolerance to pharmaceuticals quicker than non-injecting users. That means if they inject heroin and then get a supply of Oxys or other opiates, it won’t be long before they realize the old dose doesn’t satisfy them and they have to take more. The same applies to those who are purposely taking benzos to boost the opiate high: They’re not going to be happy with their old dose of Xanax or Valium or whatever. Users advise and reassure one another all the time, but you’re playing Russian roulette with your respiratory system. Before you know it you’re at a lethal dose.

Withdrawal from opiate dependency is horrible, and benzo addiction brings miseries of its own. Opiate withdrawal typically involves agitation and anxiety, aches, insomnia, and runny eyes and nose. Late withdrawal symptoms include muscle cramps, nausea, and vomiting. Benzodiazepine withdrawal will often mimic a panic attack. You’ll also have brain zaps, muscle twitches, and tremors. Worst of all, unlike heroin or other opiates that you might be dependent upon, benzodiazepine withdrawal can cause seizures.

Researchers tell us that between 71 and 92 percent of fatal overdoses involve multiple drug use.   Of those deaths, the combination of opiates and benzodiazepines varies wildly up to 72 percent of the time. Of those people who abuse only benzos, more users tend to be female, but when benzo abuse is combined with opiates, use by men ratchets upward.

Withdrawal from benzodiazepine and opiate dependency requires careful managing. Someone who’s anxious to stop using will put himself in danger if he tries to take himself off either of these drugs. It requires proper management in a residential treatment center, because the doses must be adjusted downward carefully and gradually. It’s also important to have some cognitive behavioral therapy to help the user manage the negative behaviors that landed him in this predicament in the first place.

If you’re even thinking about getting this kind of help, or if you know someone who needs it, it’s best to seek residential treatment for opiates that will put you safely on the road to recovery.

Share this post

COVID-19 update: The health and safety of our clients at Vista Taos is our top priority. Each person admitted to our program will be given a PCR Covid screen upon entry and subsequently will follow our isolation protocol as we await the results.
close